South Dakota, 2015

Tornado and Hail in South Dakota, June 19, 2015

June 19, 2015 · NWS UNR · 21 events in 5 counties and zones

A long-lived complex of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. The strongest storms produced hail to six inches in diameter, wind gusts over 80 mph, and a tornado in southern Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$363,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived complex of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. The strongest storms produced hail to six inches in diameter, wind gusts over 80 mph, and a tornado in southern Meade County. Significant structure, property, and crop damage was reported in Butte and Meade Counties. Livestock were killed by the large hail in the Nisland area, with one rancher losing 35 sheep. The storms continued into south central South Dakota, but no reports were received due to a widespread power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 3:58 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 3:58 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUN 19 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 259 PM MDT FRI JUN 19 2015

REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A
WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO
APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES
IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S.

STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE
MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER
FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY
HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE
THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING
THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST
CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE
TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS
THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY
BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT
WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z.

SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL
BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S
TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK
HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS
ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE
STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 259 PM MDT FRI JUN 19 2015

DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE
PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE
WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO
HIGH CHANCE POPS NEARLY EVER DAY. THE  ONLY EXCEPTION MAY BE TOWARD
THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS
PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP
INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT
INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL
NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING
MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN
THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN
PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE
TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM.
HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE
ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL
DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 457 PM MDT FRI JUN 19 2015

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN
WYOMING...WITH SEVERE STORMS APPROACHING NORTHWESTERN SD. THERE IS
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER/DAMAGING WINDS ACROSS
NORTHWESTERN/WEST CENTRAL/CENTRAL PARTS OF SD THROUGH THIS EVNG. VFR
CONDITIONS ARE EXPECTED EXCEPT IN VICINITY OF THE STORMS. TS WILL
QUICKLY PUSH EAST ACROSS THE AREA AND ARE EXPECTED TO BE OUT OF MOST
OF THE CWA BY MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...POJORLIE
Hazardous weather outlook, Jun 19, 2:18 PM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT FRI JUN 19 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
318 PM MDT FRI JUN 19 2015

...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS
OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL
SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN
WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW
STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 19, 5:02 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     6 NNW ROZET             44.37N 105.23W
06/19/2015                   CAMPBELL           WY   TRAINED SPOTTER

&&

AWARD
Local storm report, Jun 19, 5:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             PINE HAVEN              44.35N 104.80W
06/19/2015  M1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

AWARD

The radar

The Rapid City radar (KUDX), 120 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 19, 6:30 PM MST
Where
Butte County, 12 mi NW of Belle Fourche
Measured
78 kt (90 mph) measured gust
Reported by
Department of Highways
Coordinates
44.793, -104.023

Hail, Butte

When
June 19, 7:08 PM MST to 7:13 PM MST
Where
Butte County, 5.21 mi ENE of Belle Fourche Reservoir
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.770, -103.590

The combination of hail and strong wind gust broke house windows.

Hail, Butte

When
June 19, 7:20 PM MST
Where
Butte County, 2.82 mi ESE of Nisland
Measured
6 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.650, -103.500

Thunderstorm Wind, Butte

When
June 19, 7:20 PM MST
Where
Butte County, 2.82 mi ESE of Nisland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.650, -103.500

The combination of very large hail and strong wind gusts caused significant property damage.

Hail, Butte

When
June 19, 7:20 PM MST
Where
Butte County, 3.31 mi SW of Newell
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
44.675, -103.466

Thunderstorm Wind, Butte

When
June 19, 7:20 PM MST
Where
Butte County, 3.31 mi SW of Newell
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.675, -103.466

The combination of softball sized hail and strong wind gust broke several windows and damaged the siding and roof of a house.

Thunderstorm Wind, Butte

When
June 19, 7:20 PM MST
Where
Butte County, 0.77 mi NW of Nisland
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.678, -103.561

Hail, Lawrence

When
June 19, 7:25 PM MST to 7:45 PM MST
Where
Lawrence County, 2.4 mi NNW of St Onge
Measured
4.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.579, -103.747

Baseball to softball sized hail caused property damage.

Hail, Butte

When
June 19, 7:30 PM MST
Where
Butte County, 2.02 mi WNW of Nisland
Measured
2.5 in hail
Reported by
Public
Coordinates
44.681, -103.588

Thunderstorm Wind, Butte

When
June 19, 7:30 PM MST
Where
Butte County, 2.02 mi WNW of Nisland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.681, -103.588

Several windows of a house were broken and roof damage occurred from wind-driven hail.

Hail, Butte

When
June 19, 7:30 PM MST
Where
Butte County, 1.93 mi WSW of Vale
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.606, -103.434

Hail, Butte

When
June 19, 7:41 PM MST
Where
Butte County, 6.01 mi SSW of Belle Fourche
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
44.586, -103.882

Tornado, Meade

When
June 19, 7:57 PM MST to 8:27 PM MST
Where
Meade County, 7.02 mi WNW of Hereford to 7.59 mi WSW of Elm Springs
Rating
EF2
Path length
19.69 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.417, -103.007

A tornado touched down in rural southern Meade County, damaging buildings and tossing equipment at two ranches.

Hail, Meade

When
June 19, 8:10 PM MST
Where
Meade County, 6.05 mi NNW of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -102.920

Thunderstorm Wind, Meade

When
June 19, 8:10 PM MST
Where
Meade County, 6.05 mi NNW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.470, -102.920

Winds were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 19, 8:11 PM MST
Where
Meade County, 7.67 mi SSE of Hereford to 8.2 mi SSE of Hereford
Measured
103 kt (119 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
44.283, -102.829

Rear flank downdraft wind gusts estimated over 100 mph blew down a half mile of a large electrical transmission line.

Thunderstorm Wind, Pennington

When
June 19, 8:45 PM MST
Where
Pennington County, 3.22 mi NW of Wasta
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
44.097, -102.503

Thunderstorm Wind, Pennington

When
June 19, 9:10 PM MST
Where
Pennington County, 3 mi NNW of Scenic
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.820, -102.573

Thunderstorm Wind, Pennington

When
June 19, 9:24 PM MST
Where
Pennington County, 8 mi S of Wall
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
43.874, -102.240

Hail, Pennington

When
June 19, 9:32 PM MST
Where
Pennington County, Wall
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
43.990, -102.240

Thunderstorm Wind, Jackson

When
June 19, 10:30 PM MST
Where
Jackson County, 6.97 mi ENE of Belvidere to 10.19 mi ENE of Belvidere
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.878, -101.147

Four semi tractor-trailers were blown over along Interstate 90 between mile markers 170 and 174. Four nearby grain bins and a pole barn were blown down; one flew across the Interstate. Several telephone poles were snapped. Time was estimated by the sheriff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584657, 584658, 584664, 584669, 584687, 584689, 584691, 584679, 584671, 584676, 587325, 587327, 590568, 584697, 584698, 584694, 584710, 584703, 584711, 584712, 587328.